Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2018, 7:09 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 7:09 PM MDT (01:09 UTC)
- Expired
- May 18, 2018, 8:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kiowa County, CO, Prowers County, CO
The radar
The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
138
WUUS55 KPUB 190109
SVRPUB
COC061-099-190200-
/O.NEW.KPUB.SV.W.0023.180519T0109Z-180519T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
709 PM MDT FRI MAY 18 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Prowers County in southeastern Colorado...
Eastern Kiowa County in southeastern Colorado...
* Until 800 PM MDT
* At 709 PM MDT, a severe thunderstorm was located near Brandon, or
26 miles south of Cheyenne Wells, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Holly, Eads, Granada, Sheridan Lake, Hartman, Towner, Bristol,
Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3805 10244 3835 10253 3845 10284 3862 10280
3861 10205 3798 10205
TIME...MOT...LOC 0109Z 237DEG 43KT 3844 10236
HAIL...<.75IN
WIND...70MPH
$$
KT3 follow-up statements
753
WWUS55 KPUB 190123
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
723 PM MDT FRI MAY 18 2018
COC061-099-190200-
/O.CON.KPUB.SV.W.0023.000000T0000Z-180519T0200Z/
Prowers CO-Kiowa CO-
723 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN PROWERS AND EASTERN KIOWA COUNTIES...
At 722 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Sheridan Lake to 6 miles south of
Towner, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Holly, Granada, Sheridan Lake, Hartman, Towner, Bristol, and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3804 10235 3840 10244 3844 10267 3862 10268
3861 10205 3798 10205
TIME...MOT...LOC 0122Z 234DEG 38KT 3861 10235 3838 10211
HAIL...<.75IN
WIND...70MPH
$$
KT798
WWUS55 KPUB 190137
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
737 PM MDT FRI MAY 18 2018
COC061-099-190200-
/O.CON.KPUB.SV.W.0023.000000T0000Z-180519T0200Z/
Prowers CO-Kiowa CO-
737 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN PROWERS AND EASTERN KIOWA COUNTIES...
At 737 PM MDT, severe thunderstorms were located along a line
extending from 11 miles south of Cheyenne Wells to near Towner,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Holly, Sheridan Lake, Hartman, Towner, Bristol, Chivington and
Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3808 10234 3840 10244 3843 10261 3862 10263
3861 10205 3800 10205
TIME...MOT...LOC 0137Z 226DEG 37KT 3865 10236 3842 10212
HAIL...<.75IN
WIND...70MPH
$$
28150
WWUS55 KPUB 190151
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
751 PM MDT FRI MAY 18 2018
COC061-099-190200-
/O.EXP.KPUB.SV.W.0023.000000T0000Z-180519T0200Z/
Prowers CO-Kiowa CO-
751 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS AND
EASTERN KIOWA COUNTIES WILL EXPIRE AT 800 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3808 10234 3840 10244 3843 10261 3862 10263
3861 10205 3800 10205
TIME...MOT...LOC 0150Z 237DEG 43KT 3873 10220 3850 10196
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:21 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 18, 3:21 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 321 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 321 PM MDT Fri May 18 2018 ...Severe Storms Possible This Evening... Line of convection coming off the mountains this evening. Severe Thunderstorm Watch for the southeast plains coming out. Effects of stable air on the plains uncertain. However, high res models suggest convection/severe storms will evolve. More activity expected tomorrow but with less severe threat due to cooler airmass. No time for further details. Severe weather ops underway. Also, Red Flag Warning that was in effect for the far southeast plains has been cancelled due to cold front moving much farther south than expected. .LONG TERM...(Saturday night through Friday) Issued at 321 PM MDT Fri May 18 2018 Saturday night-Sunday...Broad upper trough continues to translate north and east across Northeastern Colorado Saturday night with more west to southwest flow aloft developing across the area through the day Sunday, as short wave ridging building across the state ahead of more energy digging into the Great Basin. Scattered showers and thunderstorms over and near the higher terrain late Saturday afternoon to diminish through the evening, with models indicating some modest cape across the higher terrain on Sunday leading to another round of scattered afternoon and evening showers and storms over and near the higher terrain on Sunday, with a few possible storms moving across the Plains through the evening. Slightly warmer temperatures are expected on Sunday, with highs mainly in the 70s across the lower elevations and in the 50s and 60s across the higher terrain. Monday-Tuesday...Models continue to indicate moderate south to southwest flow aloft across the region as upper low spins across the Great Basin, with a few minor waves expected to eject across the Rockies. This will keep daily chances of showers and storms in the forecast through the period, with best coverage over and near the higher terrain. Should see temperatures warming back to above seasonal levels through the period. Wedensday-Friday...Moderate west to southwest flow aloft is expected across the area as Great Basin system progged to lift out across the Northern Rockies. Pattern supports drier and warmer weather with potential for critical fire weather conditions across the area once again. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 321 PM MDT Fri May 18 2018 Main concern will be KCOS as strong, possibly severe convection will be possible later this evening. Periods of MVFR to IFR are likely with the stronger storms and some hail cannot be ruled out. Greatest threat of convection will be between 21 and 24 UTC today. Otherwise expect VFR conditions. For KPUB, an isolated storm cannot be ruled out this evening. Otherwise expect VFR conditions. VFR expected at KALS next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, May 18, 11:34 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Fri May 18 2018 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Fri May 18 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms will be possible today across the plains of Southeast Colorado. The best chance of severe storms will generally be north of highway 50. Large hail up to the size of golfballs, wind gusts up to 70 mph and an isolated tornado may occur. The best chance of a tornado will be across Kiowa county. High fire danger is expected over far southern parts of the southeast Colorado plains today. The best chance for critical fire weather conditions will be across Baca and eastern Las Animas Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible across the southeast mountains and eastern plains Saturday and Sunday. Lightning, wind gusts up to 50 mph and small hail may accompany these storms. 2 to 4 inches of new snow will be possible across the higher elevations of Lake and Chaffee counties as well as Pikes Peak through Saturday. The rest of the higher terrain may see up to an inch of new snow. Thunderstorms will become more isolated in nature Monday through Thursday, and mainly tied to the higher terrain and immediately adjacent plains. The main threats with storms will be lightning, small hail and gusty winds up to 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening primarily over the plains north of Highway 50. 50/50
In the hours before
Local storm report, May 18, 6:46 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 2 WNW LAMAR 38.10N 102.65W
05/18/2018 M0.75 INCH PROWERS CO TRAINED SPOTTER
&&Local storm report, May 18, 6:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
647 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 5 NNE PUEBLO WEST 38.38N 104.71W
05/18/2018 M0.75 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 18, 6:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 ENE PUEBLO WEST 38.32N 104.74W
05/18/2018 M1.00 INCH PUEBLO CO NWS EMPLOYEE
&&Local storm report, May 18, 6:51 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 SSW PUEBLO WEST 38.30N 104.74W
05/18/2018 M1.00 INCH PUEBLO CO COCORAHS
&&Local storm report, May 18, 6:55 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 4 WSW LAMAR 38.07N 102.69W
05/18/2018 M60 MPH PROWERS CO ASOS
&&Local storm report, May 18, 7:05 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
705 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 SSE PUEBLO WEST 38.30N 104.75W
05/18/2018 M0.25 INCH PUEBLO CO NWS EMPLOYEE
0648 PM HAIL 1 ENE PUEBLO WEST 38.32N 104.74W
05/18/2018 M1.00 INCH PUEBLO CO NWS EMPLOYEE
0445 PM HAIL 3 SSE FALCON 38.89N 104.59W
05/18/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0408 PM HAIL 3 NW PETERSON AFB 38.86N 104.75W
05/18/2018 M1.25 INCH EL PASO CO TRAINED SPOTTER
0630 PM HAIL 3 SSW PUEBLO WEST 38.30N 104.74W
05/18/2018 M1.00 INCH PUEBLO CO COCORAHS
0534 PM HAIL 4 ENE WETMORE 38.25N 105.02W
05/18/2018 M1.00 INCH PUEBLO CO TRAINED SPOTTER
0636 PM HAIL 3 W PUEBLO WEST 38.31N 104.81W
05/18/2018 M0.88 INCH PUEBLO CO PUBLIC
0636 PM HAIL 1 SE PUEBLO WEST 38.30N 104.74W
05/18/2018 M1.00 INCH PUEBLO CO NWS EMPLOYEE
0638 PM HAIL 1 E PUEBLO WEST 38.31N 104.73W
05/18/2018 M1.00 INCH PUEBLO CO TRAINED SPOTTER
0639 PM TSTM WND GST 4 WSW LAMAR 38.07N 102.69W
05/18/2018 M60 MPH PROWERS CO ASOS
0639 PM HAIL 1 N PUEBLO WEST 38.33N 104.76W
05/18/2018 M0.75 INCH PUEBLO CO NWS EMPLOYEE
0404 PM HAIL 3 NW PETERSON AFB 38.86N 104.75W
05/18/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0646 PM HAIL 2 ESE PUEBLO WEST 38.30N 104.72W
05/18/2018 M1.00 INCH PUEBLO CO AMATEUR RADIO
REPORTED AT COUNTRYSIDE AND HEMLOCK PUEBLO,
CO.
0646 PM HAIL 2 WNW LAMAR 38.10N 102.65W
05/18/2018 M0.75 INCH PROWERS CO TRAINED SPOTTER
0647 PM HAIL 5 NNE PUEBLO WEST 38.38N 104.71W
05/18/2018 M0.75 INCH PUEBLO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:04 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 41 min |
| May 18, 6:09 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 18, 6:42 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 48 min |
| May 18, 6:44 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 22 min |
| May 18, 6:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 29 min |
| May 18, 10:38 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| May 19, 2:58 PM MDT | Special Weather Statement | PUB | Custer | 47 min |
| May 19, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Pueblo | 17 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.